Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Pittsburgh, PA

June 13, 2018Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2018, 8:45 PM EDT for Armstrong County, Pennsylvania. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 8:45 PM EDT (00:45 UTC)
Expired
Jun 13, 2018, 10:45 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:45 PM EDTFLASH FLOODRural Valley, PACOWANSHANNOCK TWP: ROADWAY FLOODED AND IS IMPASSABLE
Jun 13, 9:04 PM EDTFLASH FLOODFurnace Run, PA124 MONTGOMERY ROAD WASHED OUT IN EAST FRANKLIN TWP.
Jun 13, 9:05 PM EDTFLASH FLOODFurnace Run, PA1227 TARRTOWN ROAD WASHED OUT IN EAST FRANKLIN TWP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS51 KPBZ 140045
FFWPBZ
PAC005-140245-
/O.NEW.KPBZ.FF.W.0024.180614T0045Z-180614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
845 PM EDT WED JUN 13 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Armstrong County in west central Pennsylvania...

* Until 1045 PM EDT.

* At 845 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Kittanning...                     West Kittanning...
  East Brady...                     Rural Valley...
  Worthington...                    Dayton...
  West Hills...                     Templeton...
  Mahoning Creek Lake...            Distant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4078 7923 4083 7968 4099 7967 4099 7962
      4098 7963 4097 7960 4098 7958 4098 7950
      4096 7922

$$
2 follow-up statements
851 
WGUS71 KPBZ 140053
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
853 PM EDT WED JUN 13 2018

PAC005-140245-
/O.CON.KPBZ.FF.W.0024.000000T0000Z-180614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-
853 PM EDT WED JUN 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
CENTRAL ARMSTRONG COUNTY...

At 852 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...None.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4078 7923 4083 7968 4099 7967 4099 7962
      4098 7963 4097 7960 4098 7958 4098 7950
      4096 7922

$$
700 
WGUS71 KPBZ 140245
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1045 PM EDT WED JUN 13 2018

PAC005-140255-
/O.EXP.KPBZ.FF.W.0024.000000T0000Z-180614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong PA-
1045 PM EDT WED JUN 13 2018

...THE FLASH FLOOD WARNING FOR CENTRAL ARMSTRONG COUNTY HAS
EXPIRED...

The threat of heavy rain has ended for the night...so the warning 
was allowed to expire.  Please continue to heed any remaining road 
closures.

LAT...LON 4078 7923 4083 7968 4099 7967 4099 7962
      4098 7963 4097 7960 4098 7958 4098 7950
      4096 7922

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 8:15 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 13, 8:15 PM EDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
815 PM EDT Wed Jun 13 2018

.SYNOPSIS...
Strong storms will be possible this evening with a crossing
cold front. Dry conditions and seasonal temperatures then
expected the remainder of the week. Above normal temperatures
expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
820pm update...will be clearing a portion of the watch. Front
has slowed down a bit, and still seeing some redevelopment of
cells along old outflow boundaries. Overall, the coverage and
strength has decreased, but strong to severe storms are still
possible in the watch area this evening.

Previous discussion...

The full array of severe weather will be possible, including an
isolated tornado or two....with sufficient deep layer shear,
steep lapse rates, and fat CAPE profiles within the hail growth
region.

The main factor still causing some uncertainty is the large
intrusion of dry mid level air, which will either jack up
downdraft CAPE or cool/impede the updrafts sufficiently to at
least limit coverage, especially in light of normalized CAPE
projections, which indicate a lack of overall explosiveness.

Minimal change was needed to the inherited forecast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Building sfc high pressure under NW flow aloft will ensure a
dry Thursday and Friday with temperatures near the averages.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An amplifying Eastern CONUS ridge responding to deep Wrn CONUS
troughing is likely to support warming temperature into early
next week. Dry weather should dominate, but MCS, or remnant
invasion in the NNWly flow on the flank of that ridge may mar
the dry prognosis. Low POPs have been added for that potential,
but not hit hard given confidence limitations in the scenario.
Otherwise, the weather will feature nr-90 F high temperatures
by the beginning of the new week.

The cutoff of the Wrn trough with splitting flow, and the eastern
progress of a resulting northern stream shortwave are forecast
to erode that ridge and send a cold front across the Upper Ohio
by Tuesday with convection in accompaniment, but with only
slightly cooler temperature in the wake.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Steepening mid-level lapse rates will aid in the development of
deep convection along and ahead of a surging cold front as a
shortwave trough advances through the Great Lakes Region. Brief
restrictions in storms can be expected. The front will cross all
terminals between 13/21-14/03Z, with all storms translating ewd
by late evening.

Dry air advection and light nly wind will eliminate all low clouds
by mid-evening. Any fog tonight will be localized to river
valleys as cooler air settles atop warm water.

OUTLOOK... No widespread restrictions are expected amid high
pressure until storms return to the forecast on Mon.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 2:25 AM EDT, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
225 AM EDT Wed Jun 13 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
225 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Numerous thunderstorms with scattered incidents of severe weather
are likely this afternoon and early evening. Primary severe threats
from damaging wind gusts are anticipated with isolated large hail.
Isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 13, 7:32 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
732 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     HARRISVILLE             40.18N  80.88W
06/13/2018                   HARRISON           OH   LAW ENFORCEMENT

            TREE DOWN ALONG SOUTH ROUTE 9

&&

EVENT NUMBER PBZ1803143

MF
Local storm report, Jun 13, 7:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     WICK CITY               40.83N  79.53W
06/13/2018                   ARMSTRONG          PA   EMERGENCY MNGR

            TREE DOWN AT TARRTOWN ROAD, BLOCKING THE ROADWAY

&&

EVENT NUMBER PBZ1803144

MF
Local storm report, Jun 13, 7:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 WSW GREEN ACRES       40.81N  79.49W
06/13/2018                   ARMSTRONG          PA   EMERGENCY MNGR

            TREE ON POWER LINES, ACTIVE ARCHING

&&

EVENT NUMBER PBZ1803145

MF
Local storm report, Jun 13, 7:45 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 WSW GREEN ACRES       40.81N  79.49W
06/13/2018                   ARMSTRONG          PA   EMERGENCY MNGR

            TREE ON POWER LINES, ACTIVE ARCHING ALONG INDIAN HILLS
            ROAD

&&

CORRECTED REMARKS

EVENT NUMBER PBZ1803145

MF
Local storm report, Jun 13, 7:49 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 E BLANKET HILL        40.77N  79.40W
06/13/2018                   ARMSTRONG          PA   EMERGENCY MNGR

            TREE DOWN BLOCKING ROADWAY ALONG SR 2007/FROG POND ROAD

&&

EVENT NUMBER PBZ1803146

MF
Local storm report, Jun 13, 7:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 WSW GREEN ACRES       40.81N  79.49W
06/13/2018                   ARMSTRONG          PA   EMERGENCY MNGR

            TREE ON POWER LINES, ACTIVE ARCHING ALONG INDIAN HILLS
            ROAD

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1803145

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:20 PM EDTFlash Flood WarningPBZAllegheny, Washington, Westmoreland79 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.